Michigan, 2008

Flash Flood and Flood in Michigan, July 17 to 18, 2008

July 17 to 18, 2008 · NWS APX · 4 events in 2 counties and zones

Isolated thunderstorms developed in the afternoon in Northeast Lower Michigan, followed by a more widespread line of storms in the evening. Isolated severe weather and flash flooding resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Isolated thunderstorms developed in the afternoon in Northeast Lower Michigan, followed by a more widespread line of storms in the evening. Isolated severe weather and flash flooding resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 17, 1:18 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 17, 1:18 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
218 PM EDT THU JUL 17 2008

.AVIATION...VFR CONDITIONS THIS AFTERNOON...WITH 3-5KFT CU
DEVELOPING AREA-WIDE. SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP
19-22Z...SOME PRODUCING HAIL. TONIGHT...MORE WIDESPREAD CONVECTION
EXPECTED TO PUSH ACROSS LAKE MICHIGAN INTO LOWER MICHIGAN...WITH
SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE. MOIST AIR MASS (DEW
POINTS 65-70F) AND RAIN-COOLED AIR WILL RESULT IN FOG/HAZE AFTER
MIDNIGHT. MVFR CONDITIONS EXPECTED.

SMITH

&&

.PREV DISCUSSION... /ISSUED 1059 AM EDT THU JUL 17 2008/

UPDATE...WARM FRONT LOCATED ACROSS THE FAR NRN GREAT LAKES LATE
THIS MORNING HAS BROUGHT A WARMER AND SOUPIER AIR MASS INTO THE
ENTIRE REGION. WITH DAYTIME HEATING...FORECAST QUESTION THE REST
OF TODAY IS LOCATION...TIMING...AND SEVERITY OF THE CONVECTION.

MOST ACTIVE CONVECTION EARLY THIS MORNING HAS BEEN FROM MBL TO CAD
TO HTL...LIKELY A RESULT OF DIMINISHING LLJ DYNAMICS AND LOW LEVEL
MOISTURE GRADIENT IN THIS AREA. RADAR ESTIMATES...AS WELL AS
GROUND TRUTH REPORTS...SUGGEST 1 TO LOCALLY 3 INCHES OF RAIN IN
SOME OF THESE AREAS. NOT TOO SURPRISING WITH PWAT/S NEAR 1.5 INCH.
EXPECT DIFFERENTIAL HEATING IN AND AROUND THIS AREA OF RAIN-COOLED
AIR TO PROVIDE FOCUS FOR ADDITIONAL STORMS INTO EARLY AFTERNOON.
THEN...WITH VISIBLE SATELLITE IMAGERY SUPPORTING STRONG DAYTIME
HEATING TO THE NORTH...ANTICIPATE SCATTERED CONVECTION TO FIRE
ACROSS THE REMAINDER OF NRN LOWER AND ERN UPPER BETWEEN 17-22Z.

MODIFIED 12Z APX SOUNDING...ASSUMING 85/65...PROVIDES NEARLY 1700
J/KG MLCAPE. DEEP LAYER SHEAR NOT TOO SHABBY...WITH 500 MB WINDS
AND 0-6 KM BULK SHEAR AROUND 30 KTS. THIS WILL LIKELY SUPPORT SOME
MULTI-CELL COMPLEXES THIS AFTERNOON...WITH PERHAPS SOME SMALL BOWING
SEGMENTS. HIGH FREEZING LEVELS AROUND 13 KFT SHOULD PRECLUDE A TON
OF LARGE HAIL...THOUGH SOME OF THE STRONGER CELLS CERTAINLY COULD
PRODUCE MARGINALLY SEVERE HAIL. HARD TO PIN POINT LOCATIONS FOR
MOST WIDESPREAD CONVECTION (ASIDE FROM CURRENT ACTIVITY IN THE
SOUTH). LAKE BREEZE ENHANCED CONVERGENCE IN E UPPER...NE LOWER...
AND THE TIP OF THE MITT MAY BE BEST LOCALES.

SO...OTHER THAN THE SCATTERED CONVECTION...EXPECT PARTLY TO MOSTLY
CLOUDY SKIES WITH HIGHS IN THE UPPER 70S TO MIDDLE 80S TODAY. SUMMER.

SMITH

DISCUSSION... /ISSUED 445 AM EDT THU JUL 17 2008/

ZONAL FLOW PATTERN PERSISTS ACROSS THE NRN TIER OF STATES/SRN
CANADA...WITH A NUMBER OF EMBEDDED SHORTWAVES MOVING THROUGH THE
FLOW. IMPRESSIVE MOISTURE SURGE EXPANDING OUT OF MEXICO ALONG THE
FRONT RANGE OF THE ROCKIES AND SPREADING E/NE INTO THE CENTRAL
PLAINS/MIDWEST. AT THE SFC...QUASI-STATIONARY FRONT EXTENDS FROM
CENTRAL MINNESOTA...E/SE ACROSS WISCONSIN AND INTO NRN LOWER
MICHIGAN. AIRMASS SOUTH OF THE BOUNDARY DEFINED BY DEW POINTS IN THE
UPR 60S/LOW 70S AND PWATS PUSHING 1.7 INCHES. ROUNDS OF CONVECTION
CONTINUE TO FIRE WITHIN AND ALONG THE SRN FRINGE OF THE WESTERLIES
RIDING EASTWARD ALONG THE BAROCLINIC ZONE.

TODAY...MAIN FORECAST CHALLENGE WILL AGAIN RESIDE IN TIMING
AND PLACEMENT OF POPS...NOT IF WE SEE SHOWERS AND STORMS BUT WHEN
AND WHERE. FIRST ORDER OF BUSINESS WILL BE TO ADDRESS UPSTREAM
CONVECTION MOVING OUT OF NRN WISCONSIN/UPPER MICHIGAN. PER LAPS
ANALYSIS...DOWNSTREAM AIRMASS ACROSS EASTERN UPPER AND NRN LOWER
MICHIGAN IS NOT PARTICULARLY UNSTABLE AT THE MOMENT. HOWEVER...H8
AND H7 MOISTURE SURGE ACROSS NRN WISCONSIN/WESTERN UPPER MICHIGAN
IS PROVIDING A BOOST IN ELEVATED INSTABILITY (UP TO 1000 J/KG
ELEVATED CAPE) AND HAS BROUGHT ON AN UPTICK IN STORM STRENGTH ACROSS
THIS AREA IN THE LAST HOUR OR SO. APPEARS THIS MOISTURE SURGE/BAND
OF ELEVATED CONVECTION WILL CONTINUE TO PRESS ACROSS THE NRN THIRD
OF THE CWA THIS MORNING AND WILL CARRY HIGH POPS ACCORDINGLY...
TRAILING OFF TO NOTHING IN THE FAR SRN COUNTIES.

THEN...ASSUMING THIS FIRST ROUND OF SHOWERS/STORMS EVENTUALLY
DWINDLE (NOT A GIVEN SINCE THERE IS ADDITIONAL DEVELOPMENT OCCURRING
ALONG THE BOUNDARY BACK INTO MINNESOTA) AND WE GET SOME THINNING
CLOUD COVER AND HEATING...NEXT QUESTION IS WHAT HAPPENS THIS
AFTERNOON. SFC WARM FRONT BY THE AFTERNOON EXPECTED TO BE THROUGH
NRN LOWER MICHIGAN PERHAPS ACROSS EASTERN UPPER MICHIGAN WITH MOST
OF THE CWA SQUARELY IN THE WARM AND INCREASINGLY HUMID SECTOR (H8
DEWPOINTS INCREASE TO >12C/PWATS IN EXCESS OF 1.5 INCHES AND SFC
DEWPOINTS IN THE MID TO UPPER 60S AS THE H8 AND H7 THETA-E AXES
STRETCH OUT ACROSS NRN MICHIGAN). MODIFIED NAM/GFS SOUNDINGS THIS
AFTERNOON YIELD BETWEEN 500 AND 1500 J/KG MLCAPE AND LIMITED
CONVECTIVE INHIBITION. MAIN SYNOPTIC FORCING WILL ONCE AGAIN RESIDE
BACK TO THE WEST ALONG A DEVELOPING WAVE/SFC COLD FRONT PRESSING
INTO THE WESTERN GREAT LAKES (SLATED TO ARRIVE TONIGHT). BUT WITH
LIMITED CAPPING IT SHOULDN/T TAKE MUCH FOR MORE CONVECTION TO
DEVELOP. TERRAIN/MARINE BOUNDARIES OR ANY RESIDUAL OUTFLOW BOUNDARY
WILL LIKELY DO THE TRICK. LAKE BREEZES WILL NOT BE PREVALENT TODAY
WITH A STRONGER SYNOPTIC FLOW. HOWEVER...BEST LOW LEVEL CONVERGENCE
MAY SET-UP ACROSS NORTH CENTRAL/NORTHEAST LOWER MICHIGAN AS WELL AS
THE LAKE SUPERIOR SHORE DUE TO TERRAIN AND WHERE A W/SW WIND WILL BE
BANGING INTO THE MARINE LAYER. TO COMPLICATE THINGS FURTHER...
ADDITIONAL ACTIVITY MAY PROPAGATE INTO THE REGION FROM WISCONSIN.
BOTTOM LINE...DIFFICULT TO HAVE A DRY FORECAST FOR ANYONE TODAY BUT
WILL FOCUS HIGHEST POPS FOR THE AREAS MENTIONED ABOVE.

TONIGHT THROUGH FRIDAY...STRONGER MID LEVEL IMPULSE FORECAST TO MOVE
THROUGH THE UPPER MIDWEST/NRN GREAT LAKES REGION WHILE AN ASSOCIATED
BAGGY SFC LOW AND COLD FRONT PRESS INTO THE WESTERN GREAT LAKES/NRN
MICHIGAN BY FRIDAY MORNING AND REMAIN NEARLY STATIONARY THROUGH THE
DAY FRIDAY. AHEAD OF THE FRONT...MODELS SUGGEST BELT OF INCREASING
SW FLOW AND ENHANCED CONVERGENCE/LARGER SCALE ASCENT WILL LEAD TO A
LARGER AREA OF SHOWER AND THUNDERSTORM DEVELOPMENT EXTENDING FROM
THE NRN THIRD OF THE CWA BACK INTO WISCONSIN...LEADING TO A PERIOD
OF HIGHER POPS FOR THE NRN COUNTIES TONIGHT...AND NRN LOWER MICHIGAN
ON FRIDAY. MAY EVENTUALLY NEED TO NUDGE POPS HIGHER BUT WILL OPT TO
WAIT AND SEE HOW THINGS UNFOLD BEFORE COMMITTING. BUT WITH FAIRLY
STRONG FLOW DEVELOPING ALOFT...POTENTIAL WILL EXIST FOR SEVERE
THUNDERSTORMS ESPECIALLY DURING THIS EVENING BEFORE LOSS OF HEATING
WEAKENS THE CONVECTION.

NO CHANGES MADE BEYOND FRIDAY NIGHT...

ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jul 17, 10:15 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1115 AM EDT THU JUL 17 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
181000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1115 AM EDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SOME OF
THESE STORMS MAY BECOME SEVERE...ESPECIALLY BETWEEN 3 PM AND 10 PM.
PENNY SIZED HAIL AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS.

IN ADDITION...HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND
ESPECIALLY OVERNIGHT. LOCALLY TORRENTIAL RAIN WILL PRODUCE LIMITED
VISIBILITIES...PONDING OF WATER ON ROADWAYS...AND POSSIBLY LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS REMAIN POSSIBLE ACROSS EASTERN UPPER MICHIGAN
FRIDAY...AND ACROSS NORTHERN LOWER MICHIGAN FRIDAY THROUGH
SATURDAY. A FEW SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON INTO
THE EVENING...WITH DAMAGING WIND GUSTS AND HEAVY RAIN THE MAIN
THREAT.

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY NIGHT INTO MONDAY ACROSS
ALL OF NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SMITH

The radar

The NCL Michigan radar (KAPX), 82 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Alpena

When
July 17, 2:45 PM EST
Where
Alpena County, 1.62 mi ESE of Lachine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.070, -83.700

Thunderstorm Wind, Alpena

When
July 17, 2:45 PM EST
Where
Alpena County, 1.62 mi ESE of Lachine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.071, -83.699

A spotter estimated 60 mph winds.

Flash Flood, Alcona

When
July 17, 5:40 PM EST to 8:45 PM EST
Where
Alcona County, 7.11 mi NW of Backus Beach to 3.16 mi W of Backus Beach
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.818, -83.639

Radar estimated three to five inches of rain fell during the late afternoon hours in the northern third of Alcona County. Mount Maria Road was flooded near the south end of Hubbard Lake. Hubbard Lake Road also went underwater, between Lake Street and Pine Grove Shores, as well as near Swede Road.

Flood, Alcona

When
July 17, 8:46 PM EST to July 18, 7:00 AM EST
Where
Alcona County, 0.87 mi SSW of Spruce to 3.75 mi E of Backus Beach
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.819, -83.478

Flooding lingered in the Hubbard Lake area through the night. A few additional thunderstorms moved through the region, with radar estimates topping out at four to eight inches of rain during the afternoon and night of the 17th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124594, 124596, 124592, 124680.